Twenty-eight left

A couple of years ago, the Family Physician set me up with a 30-day trial ($10 out of pocket) of something called Invokana (canagliflozin). After a couple of doses, I felt terribly queasy, and abandoned the drug; after 15 years or so, the doctor knows when I’m giving up on something, and that was the end of that.

It theoretically could have been much, much worse:

People with diabetes are already at risk of having lower limbs amputated because of circulatory and nerve damage that the disease does over time. However, in two clinical trials of the drug canagliflozin, marketed as Invokana, Invokamet, and Invokamet XR, patients taking the drug were twice as likely to need amputations.

Most of the amputations were of toes or the middle of the foot, but some patients needed their entire foot or leg removed, sometimes even above the knee.

The FDA is now calling for the dreaded Black Box Warning.

I know only one other person who takes this stuff; I’m debating whether I should shove this link under his nose, or wait for the Black Box Warning to show up on the next package.

Addendum: I told him directly.







5 comments »

  1. McG »

    18 May 2017 · 10:33 am

    Good man.

  2. Joe »

    19 May 2017 · 8:40 am

    I was on invoking for about a year until the insurance company said they would no longer pay for it. So far no I’ll effects. I have been off it since last August

  3. Joe »

    19 May 2017 · 8:41 am

    Invokana. Stupid autocorrect.

  4. Holly H »

    19 May 2017 · 8:58 am

    Yes, one must be an informed medical consumer nowadays, unfortunately. Congrats to you both for getting off that drug.

    I went through a similar analysis of meds for my osteopenia (pre-osteoporosis), years ago. Upon close examination, it seemed that the anti-osteoporosis drug actually INCREASED the chances for a cracked femur. No thanks.

  5. Mel »

    19 May 2017 · 8:43 pm

    Charles, I worked with you when I went type 2. I put this out there for anybody wanting to know. News on my Type 2: huge amounts of exercise only ever helped a little. Lost a little weight, improved my numbers “some”. Stayed on meds. Lot’s of stuff happened over the years and 11 years later I reached a breaking point. I was familiar with low carb sort of, then happenstance pointed me to something called Keto, or “Ketogenic”. It’s very low carb, moderate protein, and high “good fat”. I was hoping to lose some weight and improve some things … what happened was I went from max dose on two pills to ZERO diabetes meds in just 9 days. My diabetes is now basically “in remission” and controlled by diet. And yeah, I lost some weight too, but the diabetes led the way.

    A) This has nothing to do with DKA or Diabetic Ketoacidosis. Even doctors unfamiliar with “keto” confuse the two.

    B) You don’t buy drinks or shakes or “extra ketone” powders that are out there, you just eat different. It can seem limiting, but it really is freeing as all of the bad foods are now on the list again.

    C) You really do need a doc that is open to this even if they’re not familiar with it. Thankfully mine is.

    D) Did I mention that my 11 year diabetes went from max meds to none in 9 days?

    I did a LOT of reading about this stuff before I jumped in, then a lot after it started working. For those that don’t mind a long, long read, I recommend a long 8 part series by a nutritionist called “It’s the Insulin Stupid”. It really woke me up to the fact that we as a society are treating the wrong end of the disease, ie the high blood sugar.

    Here’s the link http://www.tuitnutrition.com/2015/09/its-the-insulin-1.html

RSS feed for comments on this post · TrackBack URI

Leave a comment